Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 5, 2018, 8:21 PM CDT for Buffalo County, Jackson County, Trempealeau County, Wisconsin; Howard County, Mitchell County, Iowa; 5 counties in Minnesota. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2018, 8:21 PM CDT (01:21 UTC)
- Expired
- May 5, 2018, 10:15 PM CDT
- In force
- 114 min
- Issued by
- NWS La Crosse, WI
Counties Howard County, IA, Mitchell County, IA, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692
WWUS83 KARX 060121
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT SAT MAY 5 2018
IAZ008>010-MNZ079-087-088-094>096-WIZ029-032>034-041-060315-
Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-Houston-Olmsted-
Mower-Buffalo-Clark-Jackson-Trempealeau-La Crosse-
821 PM CDT SAT MAY 5 2018
...A LINE OF SHOWERS AND STORMS BRINGING STRONG WIND GUSTS TO
SOUTHEAST MINNESOTA AND PARTS OF NORTHEAST IOWA AT MID
EVENING...
At 817 PM CDT, radar indicated showers and thunderstorms located
along a line extending from 8 miles northwest of Strum to near
Oronoco to near Stewartville to near Northwood. Movement was east at
30 mph.
Winds in excess of 40 mph are likely with some of these storms.
Those with outdoor activities should seek shelter indoors if storms
approach their area.
These showers will be near...
Plainview and Eyota around 840 PM CDT.
Osage, Wykoff, Stacyville and Dover around 850 PM CDT.
Chatfield and St. Charles around 855 PM CDT.
Altura, Fountain and Buffalo City around 905 PM CDT.
LAT...LON 4343 9302 4385 9268 4418 9251 4460 9166
4459 9031 4322 9210 4322 9302
TIME...MOT...LOC 0117Z 281DEG 27KT 4466 9147 4417 9242 4384 9259 4342
9313
$$
RieckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 5, 5:30 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 5, 5:30 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 530 PM CDT Sat May 5 2018 .SHORT TERM...(This evening through Sunday) Issued at 303 PM CDT Sat May 5 2018 Main forecast concerns in the short term are on scattered showers and thunderstorms late this afternoon into tonight then focus turns to afternoon relative humidity values on Monday with the potential for some fire weather concerns over central Wisconsin. Scattered showers and thunderstorms will move across the region late this afternoon into this evening as a weak shortwave and surface low move through. Mid afternoon MUCAPE values have climbed to around 1000 J/kg over southeast Minnesota, northeast Iowa, and far southwest Wisconsin. MUCAPE values taper off to around 100 J/kg over central Wisconsin. Shear is rather weak over the region with 0-3 km Bulk Shear of 10 to 20 kts. Severe weather is not expected late this afternoon and evening but any storms that do develop may produce wind gusts to around 35 mph. Look for this activity to taper off this evening as CAPE diminishes and the shortwave shift east of the area. Mainly dry and quiet weather is expected across the region on Sunday as high pressure builds into the region. Afternoon relative humidity values are expected to fall into the 20s once again over central Wisconsin, but winds will be very light limiting fire weather concerns. .LONG TERM...(Sunday night through Saturday) Issued at 303 PM CDT Sat May 5 2018 High pressure remains in control across the region early Monday then starts to edge east during the afternoon hours with increasing southerly winds on the back side of the high. Deep mixing will result in afternoon relative humidity values falling into the lower 30s to mid 20s. Locations over central Wisconsin will likely drop to around 20 percent, possibly a little lower. Fire weather concerns should be confined to areas along and north of Interstate 94, where drier conditions are present. Southerly flow increases across the region on Tuesday as a trough approaches from the Northern Plains. Showers and scattered thunderstorms overspread the region Tuesday night through Wednesday as the low moves in. CAPE mainly is confined to areas along and south of Interstate 90 and any appreciable 0-6 km bulk shear appears to stay south and west of the forecast area. Will have to keep an eye on northeast Iowa and far southwest Wisconsin for the potential for a few rounds of moderate rainfall over areas recently hit by heavy rainfall. We may see river responses in these areas. Another system looks to move through the region Thursday night into Friday then a more active pattern could setup for the weekend. Forecast confidence is low going into next weekend with the ECMWF showing the potential for several rounds of showers and storms and the GFS and Canadian keep in rainfall mainly south of the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM CDT Sat May 5 2018 Cigs/WX/Vsby: upper level shortwave sparking scattered shra/ts across MN at early evening. Trends favoring bringing chances to KRST by 02z, closer to 04z at KLSE. SHRA/TS will become a bit more sparse as they approach KLSE, losing daytime instability. Clouds are high based VFR. Don't anticipate any vsby reductions at this time. Once the shortwave sweeps east, expecting VFR conditions for the rest of the night/Sunday. Winds: mostly light and vrb tonight, increasing and becoming northerly around 12z Sun. That said - due to a dry sub cloud layer (inverted v sounding), any shower or storm will be capable of producing some enhanced gustiness - upwards of 20 to 30 mph. && .HYDROLOGY... Issued at 303 PM CDT Sat May 5 2018 Water levels along the Mississippi River will continue to fall from La Crosse north. To the south, water levels will slowly rise over the next several days with minor to moderate flooding expected. Flooding continues along portions of the Turkey and Kickapoo Rivers. Water levels are rising along the Yellow River at Necedah and may go into flooding over the next day. Scattered showers and thunderstorms this evening may produce up to a quarter of an inch of rain, but this is not expected to make ongoing flooding any worse. Dry conditions will be the rule Sunday through Tuesday with the next best chance for precipitation Tuesday night into Wednesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM...Wetenkamp AVIATION...Rieck HYDROLOGY...Wetenkamp
Hazardous weather outlook, May 5, 3:21 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 321 AM CDT Sat May 5 2018 IAZ008>011-018-019-029-030-WIZ053>055-061-060830- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 321 AM CDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Flooding will continue today and tonight along many rivers and streams across northeast Iowa and southwest Wisconsin. Please visit water.weather.gov for the latest river forecast information. Scattered thunderstorms are possible this evening. Severe weather is not expected, with the primary threat being lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding will continue along many rivers and streams until water from recent heavy rainfall moves through the river system. Please visit water.weather.gov for the latest river forecast information. Thunderstorms are possible Wednesday afternoon and evening. Severe weather is not expected, with the primary threat being lightning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-060830- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 321 AM CDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Minor flooding will continue along the Mississippi River. Please visit water.weather.gov for the latest river forecast information. Scattered thunderstorms are possible this evening. Severe weather is not expected, with the primary threat being lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Minor flooding will continue along the Mississippi River. Please visit water.weather.gov for the latest river forecast information. Thunderstorms are possible Wednesday afternoon and evening. Severe weather is not expected, with the primary threat being lightning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
In the hours before
Special weather statement, May 5, 7:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
731 PM CDT SAT MAY 5 2018
MNZ079-086>088-WIZ032-033-060200-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Trempealeau-
731 PM CDT SAT MAY 5 2018
...A LINE OF SHOWERS AND THUNDERSTORMS BRINGING STRONG WIND GUSTS TO
PARTS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN EARLY THIS
EVENING...
At 726 PM CDT, radar indicated showers and thunderstorms were
located along a line extending from 7 miles northeast of Eau Galle
to Goodhue to 6 miles southeast of Owatonna. Movement was east at 30
mph.
Winds in excess of 40 mph are possible with these showers and
storms.
Those with outdoor activities should seek shelter indoors if storms
approach their area.
These showers will be near...
Mondovi around 750 PM CDT.
Dodge Center around 755 PM CDT.
Mantorville and Hayfield around 800 PM CDT.
Kasson around 805 PM CDT.
Wabasha around 820 PM CDT.
Rochester around 830 PM CDT.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4459 9202
4459 9154 4417 9153 4386 9207 4385 9305
TIME...MOT...LOC 0026Z 287DEG 27KT 4474 9187 4442 9264 4400 9316
RieckSpecial weather statement, May 5, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT SAT MAY 5 2018
IAZ008>010-MNZ079-087-088-094>096-WIZ029-032>034-041-060315-
Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-Houston-Olmsted-
Mower-Buffalo-Clark-Jackson-Trempealeau-La Crosse-
821 PM CDT SAT MAY 5 2018
...A LINE OF SHOWERS AND STORMS BRINGING STRONG WIND GUSTS TO
SOUTHEAST MINNESOTA AND PARTS OF NORTHEAST IOWA AT MID
EVENING...
At 817 PM CDT, radar indicated showers and thunderstorms located
along a line extending from 8 miles northwest of Strum to near
Oronoco to near Stewartville to near Northwood. Movement was east at
30 mph.
Winds in excess of 40 mph are likely with some of these storms.
Those with outdoor activities should seek shelter indoors if storms
approach their area.
These showers will be near...
Plainview and Eyota around 840 PM CDT.
Osage, Wykoff, Stacyville and Dover around 850 PM CDT.
Chatfield and St. Charles around 855 PM CDT.
Altura, Fountain and Buffalo City around 905 PM CDT.
LAT...LON 4343 9302 4385 9268 4418 9251 4460 9166
4459 9031 4322 9210 4322 9302
TIME...MOT...LOC 0117Z 281DEG 27KT 4466 9147 4417 9242 4384 9259 4342
9313
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:31 PM CDT | Special Weather Statement | ARX | Buffalo | 89 min |
| May 5, 8:36 PM CDT | River Flood Warning | ARX | Juneau | 4 days |
| May 5, 9:35 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 115 min |
| May 5, 10:46 PM CDT | Special Weather Statement | ARX | Richland, Vernon | 59 min |
Nearby
Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.